Montana, 2018

Damaging Winds in Montana, August 11, 2018

August 11, 2018 · NWS TFX · 5 events in 3 counties and zones

Showers and thunderstorms developed via daytime heating of higher terrain in Southwest MT before moving northeastward. Sufficiently-strong vertical wind shear contributed to several instances of severe wind gusts as these storms affected North-Central MT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Showers and thunderstorms developed via daytime heating of higher terrain in Southwest MT before moving northeastward. Sufficiently-strong vertical wind shear contributed to several instances of severe wind gusts as these storms affected North-Central MT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 11, 1:50 PM MST, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 11, 1:50 PM MST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
250 PM MDT Sat Aug 11 2018

.SYNOPSIS...

A few showers and thunderstorms are expected across mainly
southwest and central Montana this afternoon and evening. Any
shower or storm will be capable of producing gusty and erratic
winds. Little precipitation is expected with the showers and
storms through tonight. A Pacific front will then sweep east
across the region tonight, bringing breezy winds and slightly
cooler temperatures for the day on Sunday.

&&

.DISCUSSION...

Rest of this Afternoon through Sunday...Upper level low over the
Salish Sea this afternoon will lift NE into British Columbia
tonight and then dampen to a wave traversing the Canadian
Prairies Sunday and Monday. This feature will effectively break
down the strong upper ridge that has brought record heat to the
region this past week. A narrow plume of mid level moisture is
being drawn north ahead of the trough and will be in place across
the Northern Rockies this afternoon/evening, which combined with
the terrain heating/increasing synoptic lift will lead to
isolated to scattered thunderstorm development over ID/SW MT this
afternoon, tracking NE into central MT this evening. Moisture is
very limited across the Northern Rockies, which has led to classic
deep inverted-V soundings. Any shower or thunderstorm will be
capable of producing gusty winds and little precipitation this
afternoon/evening, however, enough shear is present thanks to
increasing winds aloft ahead of the trough for a small chance of
an isolated stronger thunderstorm. Pacific front sweeps east
across the region overnight, brining the first round of cooling
with another front of Canadian origins moving south through the
area Sunday and Sunday night, bringing more significant cooling. -
Hoenisch/Moldan

Monday through Saturday...Coolest temperatures of the period are
on track for Monday as the Canadian airmass slides east into the
Dakotas with Monday afternoon temperatures as much as 10 degrees
below seasonal averages across north-central MT. A zonal westerly
flow is in place across the region through much of the upcoming
week with upper level ridging likely to redevelop along the west
coast by next weekend. Temperatures quickly warm back above
seasonal averages by mid week then warm further late next week
again. Embedded weather disturbances along with occasional pulses
of monsoon related moisture may bring a small chance of
thunderstorms to portions of SW MT next week. Hoenisch

&&

.AVIATION...
Updated 1755Z.

VFR conditions will prevail through the period with some minor
exceptions. Isolated to scattered thunderstorms will develop mainly
over SW and Central MT this afternoon and evening. These will track
northeast across the area with local MVFR conditions in the vicinity
of stronger storms. Surface winds will increase this afternoon with
a shift to NW winds likely over north-central MT and a more general
shift to westerly expected in all areas tonight as a Pacific cold
front moves across the region. Gusty and erratic winds are also
likely near any thunderstorm activity this afternoon and evening.
Britton

&&

.FIRE WEATHER...
Red Flag Waring continues for all districts this
afternoon/evening for multiple fire weather hazards.

Isolated to scattered thunderstorms producing little precipitation
are expected this afternoon and evening across most of the region.
In addition to the potential for new lightning fire ignitions,
gusty and erratic winds are likely near any thunderstorm activity.
- Hoenisch/Moldan

Humidity improves tonight with the passage of the Pacific cold
front but will lower again into the teens Sunday afternoon along
with widespread breezy west winds. This will likely require
additional fire weather highlights for Sunday, though confidence
is not as high due to potential cloud-cover over southern
districts and marginal humidity across northern areas where winds
will be strongest. Hoenisch

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  59  92  46  76 /  50   0   0   0
CTB  56  81  48  70 /  40   0   0  10
HLN  59  88  54  80 /  60   0   0   0
BZN  53  92  49  84 /  30  10  10   0
WEY  41  82  39  80 /   0  10  10  10
DLN  54  89  47  82 /  30  10   0   0
HVR  61  92  50  75 /  60   0   0   0
LWT  61  89  52  73 /  40  10  10   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT Sunday Central and Eastern Lewis
and Clark National Forest Areas...Chouteau and Fergus Counties...
Deerlodge/Western Beaverhead National Forest...Eastern
Beaverhead National Forest...Eastern
Glacier/Toole/Central/Eastern Pondera/Liberty...Helena and
Townsend Ranger Districts of the Helena National Forest...Hill
and Blaine Counties...Lewis and Clark National Forest Rocky
Mountain District-Rocky Mountain Front...Lincoln Ranger District
of the Helena National Forest.

Heat Advisory until 9 PM MDT this evening Blaine...Cascade...
Chouteau...Eastern Pondera...Eastern Teton...Fergus...Hill...
Judith Basin...Liberty...Toole.

Red Flag Warning until midnight MDT Sunday night Gallatin
National Forest.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 11, 4:07 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Great Falls MT
507 PM MDT SAT AUG 11 2018

MTZ014-048-112330-
Southern Rocky Mountain Front MT-
Central and Southern Lewis and Clark MT-
507 PM MDT SAT AUG 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEWIS AND CLARK COUNTY
UNTIL 530 PM MDT...

At 506 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Lincoln, or 30 miles northwest of Helena, moving
northeast at 40 to 50 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lincoln, Wolf Creek, Canyon Creek and Craig.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4733 11234 4710 11193 4667 11241 4670 11242
      4670 11253 4684 11254 4683 11276 4686 11280
TIME...MOT...LOC 2306Z 212DEG 44KT 4687 11253

JANGLIN

The radar

The Missoula radar (KMSX), 229 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beaverhead

When
August 11, 4:15 PM MST
Where
Beaverhead County, 0.85 mi SE of Dillon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.210, -112.640

Large healthy conifer tree downed at the roots in high winds from thunderstorm. Estimated peak gust of 60 mph.

Thunderstorm Wind, Cascade

When
August 11, 6:39 PM MST
Where
Cascade County, 7 mi WNW of Eden
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
47.320, -111.400

Sensor measured 58 mph wind gust.

Thunderstorm Wind, Cascade

When
August 11, 7:05 PM MST
Where
Cascade County, 6.42 mi NNE of Wayne
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
47.500, -110.880

Sensor measured 58 mph wind gust.

Thunderstorm Wind, Cascade

When
August 11, 7:17 PM MST
Where
Cascade County, 2.71 mi ESE of Black Eagle
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.500, -111.230

Strong winds knocked down some tree branches up to 33 inches in length. Estimated wind gust 58 mph.

Thunderstorm Wind, Chouteau

When
August 11, 7:42 PM MST
Where
Chouteau County, 1.38 mi N of Loma
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways
Coordinates
47.950, -110.500

DOT Sensor measured 67 mph gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768078, 768085, 768083, 768081, 768082.